Atormac
briv
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 23621  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
  
 Resource Links
    Similar in PUBMED
    Article in PDF (763 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this Article
   References
   Article Figures

 Article Access Statistics
    Viewed398    
    Printed10    
    Emailed0    
    PDF Downloaded19    
    Comments [Add]    

Recommend this journal

 


 
Table of Contents    
LETTER TO EDITOR
Year : 2021  |  Volume : 69  |  Issue : 6  |  Page : 1865-1866

Bright Bilateral Dentate Nuclei as Cycloserine Adverse Effect: A Rare Case


1 Department of Radiodiagnosis, IGMC, Shimla, Himachal Pradesh, India
2 Neuroradiology Cell, IGMC, Shimla, Himachal Pradesh, India

Date of Submission18-Sep-2019
Date of Decision22-Sep-2019
Date of Acceptance09-Nov-2019
Date of Web Publication23-Dec-2021

Correspondence Address:
Dr. Suresh Thakur
Neuroradiology Cell, Department of Radiodiagnosis, Block –D, IGMC Shimla, Himachal Pradesh - 171 001
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0028-3886.333510

Rights and Permissions



How to cite this article:
Kumar P, Thakur S, Sharma S, Sharma S. Bright Bilateral Dentate Nuclei as Cycloserine Adverse Effect: A Rare Case. Neurol India 2021;69:1865-6

How to cite this URL:
Kumar P, Thakur S, Sharma S, Sharma S. Bright Bilateral Dentate Nuclei as Cycloserine Adverse Effect: A Rare Case. Neurol India [serial online] 2021 [cited 2022 Jan 19];69:1865-6. Available from: https://www.neurologyindia.com/text.asp?2021/69/6/1865/333510




Dear Sir,

Tuberculosis (TB) is among one of the top ten cause of death worldwide. India has the highest burden of TB in the world. The incidence of TB in India is 204 per lakh population withDR-TB amounting for 135 per lakh population as per the WHO global tuberculosis 2018 report. Drug-resistant tuberculosis (DR-TB) is a major problem which is difficult to treat and also associated with adverse events during its treatment. We report a case of a 29-year-old male, who was on pre-extensive drug-resistance (pre –XDR) ATT for pulmonary TB presented to pulmonary OPD with complaints of headache, blurring of vision, skin rashes, depressive symptoms, ataxia, and shaky hands after 3 months of treatment. Central nervous system examination was normal. He was on various second-line ATT including cycloserine (750mg). On evaluation with brain MRI, bilateral symmetrical T2WI and FLAIR hyperintensity in dentate nuclei [[Figure 1]a and [Figure 1]b black arrows] was reported which, showed restricted diffusion on DWI [[Figure 1]c and [Figure 1]d black arrows]. Clinical and MRI findings were consistent with cycloserine toxicity. After stopping the same, the symptoms completely resolved. The follow-up MRI performed two weeks after the discontinuation of cycloserine, showed marked reduction of the high-signal intensity in the dentate nuclei [[Figure 2] a and [Figure 2]b white arrows]. There was no restricted diffusion [[Figure 2]c and [Figure 2]d white arrows].
Figure 1: Magnetic resonance imaging (MRI) Brain bilateral symmetrical hyperintensity in dentate nuclei (a) T2-weighted axial images (T2WI), (b) FLAIR axial images, (c and d) Showing diffusion restriction on diffusion-weighted images. (black arrows)

Click here to view
Figure 2: MRI Brain 2 week after stopping cycloserine. Marked reversibility of bilateral symmetrical hyperintensity in dentate nuclei (a) T2-Weighted images axial (T2WI), (b) FLAIR axial images, (c and d) No diffusion restriction on diffusion-weighted images. (White arrows)

Click here to view


Cycloserine has been classified by WHO as second-line anti-tuberculosis therapy (ATT) group C drug, used in a dose of 10–15 mg/kg/day. Adverse effects of cycloserine are mainly anxiety, hallucinations, depression, euphoria, behavioral changes, and suicidality headache and blurring of vision. Isolated neurotoxicity of cycloserine is rarely reported in the current literature[1]. More so, the optimal use of neuroimaging modalities to prove this neurotoxicity is a further rarity. Previous reports of neuroimaging in cycloserine neurotoxicity have been reported in 2008, 2014 and 2016, 2018.

Kim et al. (2014), Jain et al.(2016) and Sandeep et al.(2018)[2],[3],[4] reported similar adverse effect of cycloserine. MRI shows symmetrical high-signal intensity in the dentate nuclei on diffusion-weighted images, T2WI, FLAIR, and decreased ADC. Following discontinuation of cycloserine, MRI showed resolution. Ours is the fifth andunusual case because the patient developed cycloserine adverse effect within the third month of treatment, usually the patient present late 10 to 12 month of treatment.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Cohen AC. Pyridoxine in the prevention and treatment of convulsions and neurotoxicity due to cycloserine. Ann N YAcadSci 1969;166:346-9.  Back to cited text no. 1
    
2.
Kim S, Kang M, Cho JH, Choi S. Reversible magnetic resonance imaging findings in cycloserine-induced encephalopathy: A case report. Neurol Asia 2014;19:417-9.  Back to cited text no. 2
    
3.
Jain M, Lewis C, Moriarty M, Hussain S. Neuropsychiatric toxicity of cycloserine in multidrugresistant tuberculosis patient with reversible MRI changes. Am J RespirCrit Care Med 2016;193:A3792.  Back to cited text no. 3
    
4.
Sharma S, Lunia P, Desai U. Neuroimaging in cycloserine induced neurotoxicity: A rare case report. J Krishna InstMed Sci Univ 2018;7:91-5.  Back to cited text no. 4
    


    Figures

  [Figure 1], [Figure 2]



 

Top
Print this article  Email this article
   
Online since 20th March '04
Published by Wolters Kluwer - Medknow